Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Under depression. Was given resperidone for maniac attack. Having insomnia, lack of appetite and palpitation. Treatment?

User rating for this question
Answered by

Practicing since : 2008
Answered : 1197 Questions
My mother is under depression since 1 and half years. earlier according to doctor she was having bipor manic attack so we gave her resperidone 2mg for about 6 months. after that suddenly she is under acute depression
Symtoms she is having now -
1) Lack of sleep during night
2) No interest in work and environment
3) Always thinking and tensed about her health
4) Lack of appetite
5) Always asking people to cure her asap
6) Palpitation and restlessness during day time

Kindly suggest us good medicines and treatment to cure her at the earliest
Posted Wed, 4 Sep 2013 in Mental Health
Answered by Dr. Anjana Rao Kavoor 2 days later
Brief Answer:
discuss quitiapine with your psychiatrist

Detailed Answer:
Thanks for writing in to us.

Details regarding your mother's illness have been noted.

The drug risperidone has mood stabilizing properties and so it is less likely to be a cause for depression. There may be an underlying depression that has surfaced now. At the moment, she might need an antidepressant under cover of a mood stabilizer. There is a drug quitiapine which is an approved drug for bipolar depression. This may work better as she is a patient of bipolar depression.

She must get a psychiatry consultation and you may discuss the above with your doctor. Quitiapine is to be taken under medical supervision and her clinical symptoms should be reviewed as and when necessary.

Hope your query is answered.
Do write back if you have any doubts.

Dr. A. Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Under depression. Was given resperidone for maniac attack. Having insomnia, lack of appetite and palpitation. Treatment? 1 hour later
Thanks for ur suggestion..even we are from Ranchi..can v XXXXXXX up and discuss further
Following medicines are being given to her -

1)one tab zapiz .25 mg during day
2)one tab valproate cr 200mg during noon
3)one tab Zapiz .5 mg during night
4) one tab mirtaz 7.5mg during night
5)1/2 tab trapex 2mg during night

We also live in ranchi so it will be better if we can XXXXXXX up after taking ur appointment

Plz suggest
Answered by Dr. Anjana Rao Kavoor 14 hours later
Brief Answer:
Optimization of the drugs may be necessary.

Detailed Answer:

Thank you for writing back with the details,

She is currently on Sodium valproate 200 mg (in your mother’s case being used as a mood stabilizer), Mirtazapine 7.5 mg (an antidepressant) and two benzodiazepines, Lorazepam and Clonazepam. In a case of bipolar depression, as I mentioned earlier, the appropriate treatment is antidepressants undercover of a mood stabilizer. Antipsychotics are prescribed depending on the presence or absence of psychotic features or can also be given for other indications such as adjuvant therapy.

The benzodiazepines (Zapiz and Trapex), in my opinion, should not be continued for a long term on a regular basis as it may cause dependence. They can be tapered and stopped gradually over a few weeks. It is mainly given for sleep disturbances but the antidepressant Mirtazapine she is on also has sedative properties that would serve the same purpose. Both Sodium valproate and Mirtazapine have to be optimized to show better response in her, keeping in mind the tolerability of the drugs. She is currently on minimal doses of both these drugs which is why there may not be adequate improvement.

Quetiapine as mentioned above is an antipsychotic that is given in cases of Bipolar depression but since she is already on an antidepressant (Mirtazapine), this is now not necessary, provided psychotic features have been ruled out.

These changes in medications have to be done under supervision by a psychiatrist. As you have mentioned that you reside in Ranchi, there are a few well known Government institutes that you can consult. I believe you will be given appropriate care. I appreciate your suggestion but I’m afraid I will not be seeing patients privately for the time being.

I hope this answers your question,

Write back in case of doubts,
Dr. A. Rao. Kavoor.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor